Alert archive / Oklahoma / Flash Flood Warnings in 2000

Flash Flood Warning 1, NWS Norman, OK

April 27, 2000Ellis County, Oklahoma

NWS Norman, OK issued this flash flood warning at Apr 27, 2000, 2:14 AM CDT for Ellis County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2000, 2:14 AM CDT (07:14 UTC)
Expired
Apr 27, 2000, 5:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 157 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 270720
FFWOUN
OKC045-271015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
214 AM CDT THU APR 27 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 515 AM CDT

* AT 214 AM CDT...DOPPLER RADAR INDICATED THAT 3 TO AS MUCH AS 5
INCHES OF RAIN HAS FALLEN OVER PARTS OF ELLIS COUNTY. THE HEAVIEST
AMOUNTS WERE INDICATED FROM NORTHWEST TO JUST SOUTH OF ARNETT.
ADDITIONAL THUNDERSTORMS OVER THE NORTHEAST TEXAS PANHANDLE WILL
MOVE SOUTHEAST ACROSS ELLIS COUNTY PRODUCING 1 TO 2 INCHES OF
ADDITIONAL RAINFALL IN LOCALIZED AREAS. THE THUNDERSTORMS ARE
EXPECTED TO END AROUND 4 AM OR SHORTLY AFTER.

* LOCATIONS IN THE WARNING INCLUDE ARNETT...CATESBY...FARGO...GAGE
  AND SHATTUCK

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY!
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
$$
 MILLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 9:30 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Apr 26, 9:30 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT WED APR 26 2000

ALREADY SENT ONE UPDATE TO TWEEK WINDS TO A MORE SERLY DIRECTION
ACROSS MOST FO THE SRN ZONES..AND MAY NEED TO DO THE SAME FOR THE
REST OF THE ZONES SHORTLY.  OTW..NOT A WHOLE LOT TO UPDATE AS OF
YET. DESPITE CAPES AOA 2000K AND FAVORABLE SHEAR..STORMS HAVE NOT
BEEN ABLE TO OVERCOME THE CAP AS OF YET.  LATEST OBJECTIVE ANLYS
FIELDS INDICATE LOW LEVEL CONVERGENCE IS RELATIVELY WEAK AND LFC
HEIGHTS ARE NEARING 3000 METERS..WHICH MAY EXPLAIN IN PART THE LACK
OF CONVECTIVE ACTIVITY SO FAR. ALSO RATHER STRONG 700 WAA IN THIS
AREA..WHICH MAY BE ACTING TO STRENGTHEN THE CAP AS WELL.

HOWEVER..WE ARE VERY RELUCTANT TO LOWER POPS ANYWHERE AT THIS TIME
B/C SFC FRONT IS NOW JUST BEGINNING TO IMPINGE UPON THE AREA WHERE
THE BEST ENVIRONMENT IS FOR INTITATION..NAMELY FAR SWRN KS/THE OK/TX
PANHANDLES/EXTRM WRN OK.  WE ARE BASICALLY IN AGREEMENT WITH SPC
SWOMCD #607 IN THINKING THAT THE LLJ AND WAA INTENSIFIES THRU THE
REMAINDER OF THE EVENING THAT STORMS SHUD BE ABLE TO BREACH THE CAP
ALONG THE FRONT.  WILL ALSO NEED TO KEEP AN EYE ON CONVECTION NOW
REGENERATING EAST OF KAMA AS IT MOVES TOWARD THE FAR SWRN ZONES.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 27, 12:23 AM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1223 AM CDT THU APR 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    S>E SHATTUCK               OK   .75 INCH HAIL
04/26/00   ELLIS                          RPT BY OHP

CW
Local storm report, Apr 27, 12:40 AM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1240 AM CDT THU APR 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 AM    AERNETT                    OK   1.25 INCH HAIL
04/27/00   ELLIS                          SHERIFF DPT

CW
Local storm report, Apr 27, 1:09 AM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
109 AM CDT THU APR 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 AM    NEWKIRK                   OK   1.00 INCH HAIL
04/27/00   KAY                            E.M. RPT

CW
Local storm report, Apr 27, 1:35 AM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
135 AM CDT THU APR 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 AM    POdNCA CITY                OK   1.00 INCH HAIL
04/27/00   KAY                            E.M.

CW
Local storm report, Apr 27, 1:49 AM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
149 AM CDT THU APR 27 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 AM    ME/DFORD                   OK   .88 INCH HAIL
04/27/00   GRANT                          MEDFORD P.D.

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 11:34 PM CDTSevere Thunderstorm WarningOUNEllis41 min
Apr 27, 12:15 AM CDTSevere Thunderstorm WarningOUNEllis45 min
Apr 27, 12:54 AM CDTSevere Thunderstorm WarningOUNGrant51 min
Apr 27, 1:02 AM CDTSevere Thunderstorm WarningOUNDewey, Ellis43 min
Apr 27, 1:02 AM CDTSevere Thunderstorm WarningOUNKay28 min
Apr 27, 1:29 AM CDTSevere Thunderstorm WarningOUNNoble31 min
Apr 27, 1:47 AM CDTSevere Thunderstorm WarningOUNCuster43 min
Apr 27, 1:58 AM CDTSevere Thunderstorm WarningOUNNoble47 min
Apr 27, 2:16 AM CDTSevere Thunderstorm WarningOUNPayne44 min
Apr 27, 3:47 AM CDTSevere Thunderstorm WarningOUNEllis28 min

Nearby

Flash Flood Warnings in Oklahoma, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.